Jump to content


Did you know that exercise increases inflammation in systemic sclerosis?


Photo

Oral Surgery


  • Please log in to reply
27 replies to this topic

#21 tintin

tintin

    Senior Bronze Member

  • Members
  • PipPipPip
  • 40 posts
  • Location:New York

Posted 27 August 2007 - 08:55 AM

Hi,

I also had an implant, which was partially successful. The whole process has been going on for about a year. After the tooth was removed I had to have a bone graft, which took longer to take then expected. We then waited and waited and waited for the gum to build up and look good. So far my dentist is still unhappy about the amount of vasculature in the gum.

Anyway he tried to do a gum graft using tissue from the top of my mouth, however this failed. He was going to do a second one with cadaver gum, but we both decided to hold off on this as I was diagnosed with CREST in the mean time. At that point it seemed best to wait until I stabilized and my immune system was a little less active.

If you can do it, having a real tooth is nice, but make sure your disease is under control at the time. In any case get the tooth out as soon as you can so you don't lose too much jaw bone, which is what will happen if you have an infection down there and you leave the tooth in.

Good luck
keep on smiling

crawler

#22 whirlway

whirlway

    Silver Member

  • Members
  • PipPipPipPip
  • 104 posts
  • Location:Washington State

Posted 27 August 2007 - 04:57 PM

Peanut, sorry it has taken me so long to get back to you. I had been taking large amounts of prednisone for about 20 years. When a person takes 20+mg per day, it will suck the calcium right out of your system. I wasn't made aware of this and as a result have osteoporosis and have had one compression fracture in my spine, plus I have had three teeth practically disintegrate, but the dentist was able to salvage enough of them so now I have three beautiful gold crowns. Luckily they are in the back and don't show too much.
When I first started seeing my rheumatologist, he ordered a bone density test and found the osteoporosis. Now I take a calcium supplement (1800mg per day), fosamax once a week, and didronel every three months. The osteoporosis will never go away, but from the intense treatment it hasn't gotten any worse.
So, as a warning to all of you who do take prednisone, please talk to your doctor about the drug and the side-effects and about taking calcium supplements. Also, ask for a bone density test, and not the one where they just stick your foot in a boot. It doesn't hurt, or take very long, and could be a big help in the long run to keep you from getting osteoporosis, which is a big, huge pain. (Seriously, I would rather have a baby than another compression fracture, they are very painful. I was in the hospital for 4 days on a pain medication drip)
Also, when you have any dental work done, the dentist should be giving you antibiotics before any proceedure, even cleaning your teeth, due to all the bacteria in your mouth.
~whirlway


#23 peanut

peanut

    Gold Member

  • Members
  • PipPipPipPipPipPip
  • 738 posts

Posted 27 August 2007 - 06:19 PM

whirlway,
thanks! yeah I'm worried about prednisone which is why I'm actively weaning my way off of it. Unfortunately my numbers dropped so I might have to stop at 9 mg for a while. I'm taking Boniva and calcium everyday so hopefully my bones will be okay.

I looked up the side effects of calcium suppliments: nausea, vomiting, loss of appetite, constipation, stomach pain, thirst, dry mouth, increased urination. I'm on a lot of meds and most of them have the same side effects as calcium (listed above). So I'm not sure how I would know if my morning nausea is from calcium or another med? Hum...

I went to the dentist for the first time in 2 years a few months back. The x-rays did show the beginning of bone loss which is frightening to me. I'm very anal about my teeth. I take very good care of them. I'm not ready for them to fall out.

peanut

You can deprive the body but the soul needs chocolate
my HMO makes me wear a helmet...

#24 jefa

jefa

    Platinum Member

  • Members
  • PipPipPipPipPipPipPipPipPipPip
  • 1,325 posts
  • Location:Scotland

Posted 27 August 2007 - 09:24 PM

Hi, peanut. Let me jump in here on the calcium issues. Here is a link to an excellent article from the Office of Dietary Supplements at the NIH:

Dietary Supplement Fact Sheet: Calcium. One note from the page says:

"Some common complaints of calcium supplement use are gas, bloating and constipation. If you have such symptoms, you may want to spread the calcium dose out throughout the day, change supplement brands, take the supplement with meals and/or check with your pharmacist or health care provider."

It is also important to make sure you have adequate amounts of vitamin D to aid proper of absorption of the calcium.
Warm wishes,
Jefa

Carrie Maddoux
(Retired)ISN Sclero Forums Support Specialist
(Retired)ISN Sclero Forums UK Chat Host

International Scleroderma Network (ISN)

#25 Clementine

Clementine

    Gold Member

  • Topic Starter
  • Members
  • PipPipPipPipPipPip
  • 684 posts

Posted 28 August 2007 - 03:10 AM

Peanut,
I take 3 500 mgs of calcium with D throughout the day. It makes me sick when I take it with nothing on my stomach. I am constantly urinating. I wonder if that is from the calcium. It sure does effect my sleep pattern.

Jen

#26 Shelley Ensz

Shelley Ensz

    Root Administrator

  • ISN Root Admin
  • PipPipPipPipPipPipPipPipPipPipPipPip
  • 3,275 posts
  • Location:Minnesota

Posted 28 August 2007 - 03:24 AM

Nearly off-topic, but a little note for those of us who take calcium and who are also hypothyroid: A general guide is, do not take any calcium supplements 4 hours before or 4 hours after taking thyroid medication.

Also, take thyroid meds on an entirely empty stomach, with no other medications or food, and do not eat for 1 hour afterwards.

Calcium (in particular) and food (in general) affects the absorption of thyroid meds.

Also, something I just recently learned, is not to take thyroid meds for at least 6 hours before a blood test to measure thyroid levels.
Warm Hugs,

Shelley Ensz
Founder and President
International Scleroderma Network (ISN)
Hotline and Donations: 1-800-564-7099

The most important thing in the world to know about scleroderma is sclero.org.

#27 Sweet

Sweet

    Platinum Member

  • ISN Support Specialists
  • PipPipPipPipPipPipPipPipPipPipPip
  • 2,892 posts

Posted 28 August 2007 - 04:45 AM

Wow Shelley, I had no idea! I do take thyroid and calcium and have been popping them both at the same time!

New plan for me. Thanks again.
Warm and gentle hugs,

Pamela
ISN Support Specialist
International Scleroderma Network (ISN)

#28 whirlway

whirlway

    Silver Member

  • Members
  • PipPipPipPip
  • 104 posts
  • Location:Washington State

Posted 28 August 2007 - 10:40 PM

Shelly, thanks for clarifying the thyroid issue. I knew I wasn't supposed to take the calcium withmy am meds, but couldn't remember which med it was. :rolleyes:
I have am 1 meds, no food, am 2 meds withfood, and pm meds. My hubby doesn't understand how I keep them all straight. I found a small plastic three drawer container and keep my meds in it according to the time I am supposed to take them. It works pretty well for me, hopefully I don't need to add any more drawers! Last month most of my meds had to be re-filled at the same time. I don't know many people who get their meds in a large paper bag. WOW, is this off the subject or what. But that is how it is, one thing can just lead to another in the many chapters of our lives.
Here's to a better day for all of us.
~whirlway